Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 291, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 24, 2007, 3:00 PM EDT for Pulaski County, Virginia. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2007, 3:00 PM EDT (19:00 UTC)
- Expired
- Aug 24, 2007, 4:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:11 PM EDT | HAIL 0.88 | Dublin, VA | |
| Aug 24, 3:15 PM EDT | TSTM WND DMG | Dublin, VA | TREE DOWN ALONG RTE 11 |
| Aug 24, 3:15 PM EDT | HAIL 1 | Dublin, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1647 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 241900
SVRRNK
VAC155-242000-
/O.NEW.KRNK.SV.W.0291.070824T1900Z-070824T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT FRI AUG 24 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PULASKI COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 400 PM EDT.
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR DUBLIN...AND
MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUBLIN...
CLAYTOR DAM...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3709 8058 3698 8055 3692 8066 3715 8084
3722 8066
TIME...MOT...LOC 1900Z 306DEG 6KT 3714 8070
$$
RCS2 follow-up statements
000
WWUS51 KRNK 241920
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT FRI AUG 24 2007
VAC155-242000-
/O.CON.KRNK.SV.W.0291.000000T0000Z-070824T2000Z/
PULASKI VA-
318 PM EDT FRI AUG 24 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR PULASKI COUNTY...
AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DUBLIN...MOVING SOUTHEAST AT 5 MPH.
QUARTER SIZE HAIL WAS REPORTED IN DUBLIN AROUND 315 PM.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAYTOR
LAKE STATE PARK AND CLAYTOR DAM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3708 8058 3698 8055 3692 8066 3715 8084
3722 8066
TIME...MOT...LOC 1918Z 306DEG 6KT 3711 8067
$$
RCS000
WWUS51 KRNK 241953
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT FRI AUG 24 2007
VAC155-242003-
/O.EXP.KRNK.SV.W.0291.000000T0000Z-070824T2000Z/
PULASKI VA-
353 PM EDT FRI AUG 24 2007
...THE SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY EXPIRES AT 400
PM EDT...
HAIL UP TO QUARTER SIZE IN DIAMETER WAS REPORTED IN DUBLIN AROUND
315 PM WITH THIS STORM.
LAT...LON 3708 8058 3698 8055 3692 8066 3715 8084
3722 8066
TIME...MOT...LOC 1953Z 306DEG 6KT 3708 8061
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:50 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 24, 11:50 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT FRI AUG 24 2007
.SYNOPSIS...
HIGH PRESSURE WILL MOVE SLOWLY OFFSHORE TODAY. SOUTHWEST FLOW
AROUND THE HIGH WILL BRING HOTTER AIR INTO THE AREA FROM THE
TENNESSEE VALLEY...WITH RECORD BREAKING TEMPERATURES BOTH
TODAY AND SATURDAY. A COOL FRONT WILL APPROACH THE AREA FROM
THE OHIO VALLEY ON SUNDAY.
&&
.NEAR TERM /THROUGH TODAY/...
THICKNESSES SUPPORT TEMPS IN THE M-U 90S ACROSS THE PIEDMONT THIS
AFTERNOON WITH L-M 90S IN THE NRV/GBV...AND WELL INTO THE 80S
ACROSS OUR HIGHEST ELEVATIONS. RECORD TMAX THIS AFTN TO BE TESTED
AT BLF/RNK/ROA. RECORD WARM MINS ALSO IN JEAOPARDY AT THESE SAME
CLIMATE SITES.
LOW LEVEL WINDS EXIBIT MORE OF A SOUTHERLY COMPONENT TODAY WHICH
HAS ALLOWED FOR THE DEMISE OF THE RELATIVELY COOLER MARINE WEDGE
EAST OF THE BLUE RIDGE. NOW THAT THIS FEATURE IS GONE...THE ENTIRE
CWA WILL PARTAKE IN THE HEAT. TODAY AND SATURDAYS WEATHER CAN BE
SUMMED UP IN 3 WORDS... HAZY HOT AND HUMID.
MORNING SOUNDING SHOWS QUITE A BIT OF POTENTIAL INSTABILITY IF WE
CAN BREAK THE CAP. THINK LIFTING MECH WILL BE LIMITED TO MAINLY
THE MTNS WITH POTENTIAL FOR WIDELY SCATTERED DVLP AFTER ABOUT 2PM.
ANY STORM THAT DOES DEVELOP WILL BE SLOW MOVING PER WEAK WIND FLOW
ALOFT...MEAN WIND IN THE MORNING SOUNDING LESS THAN 5 KTS. FOR THE
GRIDS...MAINTAINED THE GREATEST COVERAGE OVER THE MTNS...ALTHOUGH
OUTFLOW BOUNDARIES MAY KICK INTO THE FOOTHILLS OR WRN PIEDMONT FOR
ISOLD COVERAGE THERE. SBCAPE WAS CLOSE TO 4000 J/KG IN THE RNK
SOUNDING THIS MORNING...SO IF SOMETHING DEVELOPS...IT WILL DEVELOP
QUICKLY WITH POTENTIAL FOR HAIL AND LOCALIZED WIND GUST. LOCALIZED
ONE-TWO INCH RAINFALL POSSIBLE...BUT CORES WILL BE ISOLD. WEAK WIND
FIELD SUGGESTS PULSE TYPE STORMS WITH NO ORGANIZATION.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
WILL BE ANOTHER WARM AND MUGGY NIGHT TONIGHT AS THE SOUTHWEST
FLOW ABOVE THE BOUNDARY LAYER ACTUALLY INCREASES OVERNIGHT. I KEPT
TEMPERATURES A FEW DEGREES ABOVE MOS...WHICH LOOKED TOO COOL.
RECORD HIGH MINIMUM TEMPERATURES FOR AUG 25 WILL BE THREATENED AT
ALL 5 OF OUR CLIMATE SITES- SEE CLIMATE SECTION BELOW. SFC FRONT
REACHES THE WESTERN SLOPES OF THE APPALACHIANS SATURDAY NIGHT. SW
TO WEST FLOW IN ADVANCE OF THIS FRONT ON SATURDAY SHOULD HELP
TEMPS REALLY SOAR- ESPECIALLY IN THE PIEDMONT WITH DOWNSLOPE. I
KEPT HIGHS CLOSE TO MAV...WITH UPPER 90S EAST AND MAINLY LOWER TO
MID 90S WEST EXCEPT HIGH ELEVATIONS. LOOKS LIKE THERE WILL BE A
LITTLE BETTER FORCING FOR CONVECTION BY SATURDAY AFTERNOON IN THE
MTNS...MOISTURE CONVERGENCE AND UPSLOPE ON THE WESTERN SLOPES. ANY
STORMS THAT DEVELOP WILL MOVE EASTWARD INTO THE FOOTHILLS AND
PIEDMONT. MODELS ALSO SHOW A LEE TROUGH- GFS STRONGER THAN THE
NAM...SO TSTMS MAY HAVE A BETTER CHC OF MOVG INTO THE PIEDMONT. I
RAISED POPS SOME IN THE EAST SAT AFT/EVE. TRUE FRONTAL FORCING FOR
CONVECTION WILL PROBABLY NOT ARRIVE UNTIL SUNDAY. BOTH MODELS ARE
SLOWER WITH THE FRONT WHICH IS NOT SURPRISING WITH THE STRONG
RIDGE IT IS MOVG INTO...AND NOW THE TIMING FOR CONVECTION IN THE
FORECAST AREA IS BETTER. I RAISED POPS SUNDAY AFTERNOON/EVE- NOW
HAVE 50 PCT IN THE WESTERN MTNS. COULD SEE HAVING LIKELY IN LATER
FORECASTS...BUT WITH THE MODELS CHANGING THE TIMING OF THE FRONT
SO MUCH THOUGHT IT WOULD BE GOOD TO WAIT FOR ANOTHER COUPLE OF
MODEL RUNS CONFIRMING THE SLOWER FRONT. BECAUSE THE FRONT IS
SLOWER SUNDAY...TEMPS SHOULD BE WARMER IN THE EAST...SO I RAISED
TEMPS A FEW DEGREES.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WEAK FRONTAL BOUNDARY LIKELY TO MOVE SOUTHEAST OF THE FCST AREA
SUNDAY NIGHT AND BEGIN TO DISSIPATE BY MONDAY ACROSS THE
CAROLINAS. THIS WEAKENING BOUNDARY MAY STILL BE CLOSE ENOUGH TO HELP
FOCUS BETTER CHANCES FOR DIURNAL CONVECTION ACROSS THE SOUTHERN
PORTION OF THE AREA ON MONDAY...BUT SOMEWHAT HIGHER CLOUD COVER
AND LOWER 850MB TEMPS BEHIND FRONT WILL ALSO ALLOW FOR COOLER
TEMPERATURES ACROSS THE FCST AREA. OTHERWISE HIGH PRESSURE WILL
DOMINATE MOST OF THE WEEK BEYOND MONDAY. TREND IN THE GUIDANCE
HAS BEEN TO LOWER HIGH TEMPS LITTLE BY LITTLE...AS PROBABILITY OF
CONTINUED NE TO SE FLOW AND MORE CLOUDINESS LOOKS BETTER AND
BETTER FOR MUCH OF NEXT WEEK. FOR NOW WILL CONTINUE GOING WITH
THIS GUIDANCE...ALTHOUGH I WONDER ABOUT POSSIBILITY OF SOME WARMUP
IN ADVANCE OF NEXT FRONTAL SYSTEM WHICH WILL APPROACH LATE IN THE
WEEK AS FLOW TURNS MORE SW. IN ANY CASE...THE BULK OF THE WEEK
WILL BE AT OR BELOW NORMAL TEMPERATURES...WHICH WILL BE A NICE
CHANGE. SOME PRECIP CHCS REMAIN EVERY DAY BUT CERTAINLY ON THE LOW
SIDE...AND FOCUS WILL SHIFT MORE BACK TOWARD HIGHER ELEVATIONS BY
MID WEEK ONCE THE OLD BOUNDARY HAS COMPLETELY DISSIPATED. REALLY
MAINLY A CLIMATOLOGY FCST FOR MOST OF NEXT WEEK FOR TEMPS AND
PRECIP...WITH THE FAR SW PERHAPS BEING A BIT ABOVE NORMAL STILL.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
LOW CLOUDS/CIGS ACROSS MUCH OF THE AREA EARLY THIS MORNING ARE
ALREADY SHOWING BREAKS...AND WITH MORE OF A SOUTH OR SOUTHWEST
FLOW TODAY THE CEILINGS SHOULD LIFT TO VFR ALL SITES BY 15Z.
SURFACE WINDS WILL BE SOUTH OR SOUTHWEST THIS AFTERNOON...
OCCASIONALLY TO NEAR 10 KNOTS. WE ARE EXPECTING ISOLATED TO WIDELY
SCATTERED TSTMS TO DEVELOP ACROSS THE MTNS THIS AFTERNOON...AND
STORM MOTION WOULD TRACK THEM INTO THE FOOTHILLS. BLF...LWB AND
ROA WILL HAVE A CHC OF TSTMS IN THE VICINITY...BUT LOW ENOUGH CHC
THAT I DID NOT INCLUDE IN THE TAFS. LOOKS LIKE LYH AND DAN HAVE
THE LOWEST THREAT OF TSTMS. WILL HAVE ANOTHER ROUND OF MVFR GROUND
FOG OVERNIGHT TO AFFECT MOST SITES...PROBABLY NOT ENOUGH LOW LEVEL
MOISTURE FOR LOW CEILINGS.
A FRONT IS EXPECTED TO STALL OVER THE AREA EARLY NEXT WEEK...SO
ANTICIPATE BKN AREAS OF CLOUD COVER ALONG WITH DIURNAL CYCLE OF
SHRA/TSRA. SUNDAY/SUNDAY NIGHT LOOKS TO HAVE THE BEST CHC OF TSTMS
AT THIS TIME.
&&
.CLIMATE...
RECORD HIGH MINIMUM (WARMEST LOWS)
AUGUST 24TH AUGUST 25TH AUGUST 26TH
ROANOKE 74/2002 71/1978 70/1978
LYNCHBURG 72/1968 71/1993 74/1903
DANVILLE 74/1968 73/1968 72/1949
BLACKSBURG 65/2002 66/1989 64/1959
BLUEFIELD 68/1994 68/1975 69/1975
RECORD HIGHS
AUGUST 24TH AUGUST 25TH AUGUST 26TH
ROANOKE 93/1998 95/1993 98/1959
LYNCHBURG 97/1968 100/1943 95/1900
DANVILLE 98/1983 98/1998 98/1968
BLACKSBURG 93/1983 90/1993 91/1993
BLUEFIELD 87/1995 89/1995 87/1993
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ
NEAR TERM...PM
SHORT TERM...JJ
LONG TERM...SK
AVIATION...JJ
CLIMATE...WPHazardous weather outlook, Aug 24, 4:58 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT FRI AUG 24 2007 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-250900- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 458 AM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING IN THE MOUNTAINS AND FOOTHILLS. INSTABILITY WILL BE GREAT ENOUGH THAT ANY STORMS THAT DEVELOP WILL LIKELY BE STRONG...AND A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE PENNY SIZED OR LARGER HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-250900- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 458 AM EDT FRI AUG 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY WILL BE QUITE HOT...WITH HIGH TEMPERATURES APPROACHING 100 DEGREES. HEAT INDEX VALUES WILL BE NEAR 105 DEGREES FROM 300 TO 500 PM SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 24, 1:52 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 152 PM EDT FRI AUG 24 2007 VAZ022-241830- ROANOKE VA- 152 PM EDT FRI AUG 24 2007 AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CATAWBA...STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR...CATAWBA AT 210 PM EDT...CATAWBA AT 215 PM EDT...SALEM CITY...ROANOKE AIRPORT AT 230 PM EDT... EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. STONEFIELD
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Roanoke, City of Salem | 90 min |
| Aug 24, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 85 min |
| Aug 24, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 55 min |
| Aug 24, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 90 min |
| Aug 24, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 88 min |
| Aug 24, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 42 min |
| Aug 24, 4:23 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 97 min |
| Aug 24, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 70 min |
| Aug 24, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.